MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1885078HSE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Two opened samples (a and b), part number 1885078hse, from lot number 0211609778 were received.There was a residue consistent with biological contaminants on the devices.Sample a: evaluation found that the inner assembly was stretched out of its support area by approximately 0.23¿ and the proximal side by 0.45¿ which would have resulted in the reported event.The inner assembly was partially removed and the spiral wrap broke 3-1/8¿ from the distal face of the inner hub.The spiral wrap was twisted in on itself in a clockwise direction.The spiral wrap breakage was contained but the outer tube and the handpiece therefore would not result in a device fragment.The information indicates excess torsional load.When viewed under magnification, there was damage to the hubs that is consistent with improper loading: dimples on the front hub prior to the locking area caused by the handpiece locking mechanism; and damage to the inner hub chevrons caused by the handpiece drive mechanism.The distal end of the outer tube had an internal chamfer on one side consistent with the back of the bur head grinding it down.An improperly loaded bur would allow the inner assembly to be pushed into the outer tube creating the internal chamfer.Sample b: the inner assembly was stretched out of its support area by approximately 0.42¿ which would have resulted in the reported event.The spiral wrap did not break therefore would not result in a device fragment.Which is consistent with excess torsional load.The distal end of the outer tube had an internal chamfer on one side consistent with the back of the bur head grinding it down.An improperly loaded bur would allow the inner assembly to be pushed into the outer tube creating the internal chamfer.An improperly loaded bur / blade would not be adequately supported by the handpiece and therefore would most likely result in reported defects.The instructions for use (ifu) has detailed instructions for properly loading a bur/blade into the handpiece.There was no allegation of damage prior to use.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The information most likely indicates that the improper load resulted in the bur head contacting the distal end of outer tube causing excess torsional load and the spiral wrap damage.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The facility reported that a bur broke at the base during the procedure.Another bur was opened and the same problem occurred.The burs broke within a minute of them being used.A third bur from a different lot was opened and there was no issue.The broken burs did not result in fragments.There was no patient impact.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6807383
Report Number1045254-2017-00289
Device Sequence Number18862239
Product Code EQJ
UDI-Device Identifier00613994233233
UDI-Public00613994233233
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2020
Device Model Number1885078HSE
Device Catalogue Number1885078HSE
Device Lot Number0211609778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2017
Initial Report FDA Received Date08/21/2017
Patient Sequence Number1
Patient Age46 YR